Am Fam Physician. 2013;87(5):online
See related article on adverse drug events.
What is an adverse drug event?
It is an unintended and unwanted effect that happens after taking a normal dose of a medicine.
Why are they more common in older adults?
Medicines have not been studied as much in older adults. The risks and benefits of medicines can vary, because getting older and getting sick affect people differently. There is less room for error, because older adults' bodies do not adapt or repair themselves as easily.
Why do they happen?
They can happen from taking too many medicines or when several different medicines interact with each other. They can also happen because of changes in the kidneys and liver that occur as you age, and because of problems with adequate nutrition. Poor fluid balance, including either too much or too little fluids, can be a factor. Sometimes, a new condition or illness can cause adverse drug events.
How do I know if I am having one?
If you have new symptoms that you did not have before you started a new medicine or changed the dose of a medicine you have been taking, you may be having an adverse drug event. Tell your doctor if you have any new symptoms.
What will my doctor do if I have one?
Your doctor may have you stop taking a certain medicine, lower the dose of a medicine, or have you take a different one. Try to have one doctor, such as your family doctor, review all of your medicines, even ones prescribed by other doctors.
Where can I get more information?
AAFP's Patient Education Resource
American Geriatrics Society
Consumer Reports Best Buy Drugs (reviews by drug, condition, and category)
Health in Aging